Serotonin syndrome is a rare but important idiosyncratic drug-induced complication of antidepressant therapy. 17 It can be produced by any drug or, more commonly, by a combination of drugs that increase central serotonin neurotransmission (Table 1,53-1,). The stimulation of specific postsynaptic serotonin receptors (5-HT 1A and
5-HT2) is required for full expression of this syndrome. Drugs (like ondansetron) that block serotonin postsynaptic receptors are incapable of inducing this syndrome. The majority of cases occur at therapeutic levels, with fewer than 13 percent of cases being associated with drug overdose. Serotonin syndrome is characterized by alterations in cognition and behavior, autonomic nervous system function, and neuromuscular activity. The degree of abnormality in any one area is highly variable. Serotonin syndrome usually occurs either relatively soon after the dose of a potent serotonin agonist (MAOI or SSRI) has been increased or shortly after a second serotonergic agent (e.g., dextromethorphan) has been added. The importance of serotonin syndrome in emergency practice is twofold. First, the diagnosis of serotonin syndrome is very challenging due to its nonspecific symptomatology. Mild cases of serotonin syndrome are frequently attributed to other psychiatric and medical disorders. Severe cases are often misdiagnosed as neuroleptic malignant syndrome. Second, without proper recognition of patients at risk for serotonin syndrome, emergency physicians may inadvertently precipitate serotonin syndrome by administering serotonergic agents (e.g., meperidine). Therefore, emergency physicians should exercise the same drug-interaction precautions in treating patients taking newer antidepressants as those listed in Chapter.154, "Monoamine Oxidase Inhibitors."
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.